I have been experiencing significant lower abdominal pains which appear to be due to gas. This occurs after eating almost anything from a small snack to a regular meal and can last for hours. The level of pain goes from annoying, to severe enough to have causes three trips to the emergency room. In those cases it took IV morphine to get back to some semblance of normal. In the mildest manifestation the condition is accompanied by bloating and bowel sounds. Normal passing of gas is not possible primarily because given the buildup it is almost always accompanied by the violent expulsion of fecal matter.
I first had episodes of significant gas pain about 3 years ago. That episode lasted for a bit over a week and resulted in my first trip to the ER. The second was just under 2 years ago, and that too lasted a bit over a week, again resulting in an ER visit. This latest series began several months ago and has been an almost daily companion. Again, it got bad enough that I made a visit to our local ER, coming home with a system full of morphine and a prescription for Percocet. Even without the most severe episodes requiring a trip to the ER, this is affecting my quality of life and is not something I want to have to live with.
Thus far there has been no definitive diagnosis. A month ago my doctor started me on a daily dose of Prilosec and Gas-X, neither of which seem to make much difference. Based on reading the literature the simethicone (Gas-X) is unlikely to help since it only acts in the stomach, not the bowel.
I am a 67 year old male. I’m generally in good physical condition for my age. I am 5’11” and 175#. I am slightly hyperglycemic (fasting glucose about 105) and have Paget’s Disease of Bone (r. Clavicle). I also have long term (30 years) chronic low back pain. I have no known allergies. I work out daily for about 1 hour and am physically active. My diet would be considered fairly healthy. No fast food, processed foods, limited fats and sugar. The problem does not appear to be related to any particular foods. Milk or milk products do not appear to be a trigger, nor do the usual suspect vegetables, though I have tried to avoid the later.
I take a multi vitamin, 81 mg aspirin, Prilosec and Gas-X daily and an extra B-12 every other day. I’m about to drop the Gas-X.
I would be very interested to hear any suggestions that might help top determine a cause, or suggested tests to rule out possible causes.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?